Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Hastings, NE

May 28, 2018Buffalo County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 28, 2018, 12:31 PM CDT for Buffalo County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2018, 12:31 PM CDT (17:31 UTC)
Expired
May 28, 2018, 12:59 PM CDT
In force
28 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Buffalo County, NE

The radar

The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:40 AM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 28, 6:40 AM CDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
640 AM CDT Mon May 28 2018

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Mon May 28 2018

Will have to contend with some morning thunderstorms across our
west that could linger for awhile before eventually dissipating.

The upper level trough will edge a bit further east today and
thunderstorms are once again likely to develop this afternoon
west of our forecast area. However, thunderstorm initiation this
afternoon will be closer to our forecast area and more likely to
move into our western counties and possibly even into the Tri-
Cities and points east later tonight. Still, the best chances for
strong to severe thunderstorms and locally heavy rainfall will be
across our far western counties with decreasing chances as you
travel east across the area.

The expected afternoon thunderstorms will likely evolve into an
MCS and track into at least our western area during the evening
hours. Any tornado threat should be west of our forecast area and
the primary severe weather threat by the time the storms move
into our western zones will be strong winds and large hail. The
severe weather threat will likely continue through late evening.

Temperatures will remain hot today, but should be just a few
degrees cooler with a little more in the way of high cloud cover
especially western zones. Most areas will still see 90s for highs.

.LONG TERM...(Tuesday through Sunday)
Issued at 355 AM CDT Mon May 28 2018

Above normal temperatures are likely to continue throughout the
period.

Tuesday...
This appears to be the most interesting weather day in the
extended period with a pretty good chance for widespread
thunderstorms that should bring needed appreciable rainfall to
much of our forecast area, although some areas will probably get
missed. It is a complex severe weather set up with morning
thunderstorms possible that could influence how and where stronger
more severe thunderstorms are likely to form during the afternoon
hours. There is not much of a cap inversion so we could see more
than one round of thunderstorms with storms around the area at
about any point during the day, but the strongest storms will
likely form during the late afternoon/early evening hours
southwest of any early day storms.

It will likely be a high instability day, but only modest shear.
Given the high instability with more questionable shear, severe
winds and hail will be the primary threat. Can not rule out an
isolated tornado during the late afternoon or evening hours if sfc
winds back enough to a more easterly direction from old outflow
boundaries. Will have to keep an eye on this, but again the main
threat will be hail, wind, and locally heavy rainfall.

Wednesday through Friday...
Should be mostly dry for a majority of our forecast area with a
weak upper ridge between systems. The next shortwave will enter
the high plains on Friday but any thunderstorms will probably hold
off until Friday night. This is still several days away, but
severe thunderstorms could again be possible Friday evening/night
depending on the track and timing of this next short wave trough.

Saturday into Sunday...
We will likely be on the back side of the Friday night short wave,
which means it is looking mainly dry right now as long as timing
holds as currently forecast. Might dip back into the 80s for
highs, but still above normal.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday)
Issued at 637 AM CDT Mon May 28 2018

We do not expect to reach convective temperatures today so the
only clouds should be high clouds. These clouds should increase
in the evening as thunderstorms form off to the west.
Thunderstorms could slip into our TAF sites during the late
evening hours. Can not rule out a severe thunderstorm at or near
our TAF sites, but most of the severe weather will be west of our
TAF sites.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Wesely
Hazardous weather outlook, May 28, 5:32 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
532 AM CDT Mon May 28 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
532 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

There is a chance of a strong to severe thunderstorm this morning
primarily west of an Elm Creek, Holdrege, Phillipsburg line. The
primary severe weather threat this morning with these storms will
be hail to the size of quarters and wind gusts to 60 mph.

Thunderstorms will redevelop late this afternoon and evening
likely just to the west of the outlook area and then move into the
outlook area primarily after 5 pm. The greatest threat for severe
weather will be west of Highway 281 and run from 5 pm to midnight.
Wind gusts in excess of 60 mph and hail to the size of golf balls
will be the primary severe weather threats this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms will be possible across the entire
outlook area on Tuesday with the greatest threat being during the
late afternoon and evening hours. The primary severe weather
threats will be wind gusts in excess of 60 mph and hail to the
size of golf balls.

The next more widespread chance for thunderstorms appears to be
Friday night. It is still too early to determine if there will be
a severe weather threat during this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in some areas primarily after 5
pm this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, May 28, 9:55 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
955 AM CDT MON MAY 28 2018

NEZ060-281530-
Dawson NE-
955 AM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
1030 AM CDT...

At 955 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Willow Island, or 20 miles northwest of Lexington,
moving north at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Dawson
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 10006 4105 9987 4104 9986 4092 9992
      4096 10007
TIME...MOT...LOC 1455Z 193DEG 16KT 4101 9999

Fay
Special weather statement, May 28, 12:10 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
1210 PM CDT MON MAY 28 2018

NEZ061-281745-
Buffalo NE-
1210 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUFFALO COUNTY UNTIL 1245
PM CDT...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riverdale, or 7 miles northwest of Kearney, moving northeast at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kearney, Pleasanton, Amherst and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4068 9909 4072 9930 4102 9928 4096 9892
TIME...MOT...LOC 1710Z 208DEG 21KT 4080 9914

Fay

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:46 AM CDTSpecial Weather StatementGIDDawson, Gosper44 min
May 28, 9:55 AM CDTSpecial Weather StatementGIDDawson35 min
May 28, 12:10 PM CDTSpecial Weather StatementGIDBuffalo35 min
May 28, 12:51 PM CDTSpecial Weather StatementGIDHall24 min
May 28, 12:54 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall36 min
May 28, 1:27 PM CDTSpecial Weather StatementGIDHall33 min
May 28, 1:32 PM CDTSevere Thunderstorm WarningGIDFranklin43 min
May 28, 1:35 PM CDTSpecial Weather StatementGIDKearney25 min
May 28, 1:45 PM CDTSpecial Weather StatementGIDWebster30 min
May 28, 1:52 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster38 min
May 28, 2:13 PM CDTSevere Thunderstorm WarningGIDFranklin32 min
May 28, 2:26 PM CDTSpecial Weather StatementGIDClay, Hamilton, Nuckolls49 min
May 28, 2:31 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster44 min
May 28, 3:12 PM CDTSpecial Weather StatementGIDAdams48 min
May 28, 3:36 PM CDTAreal Flood AdvisoryGIDAdams, Franklin, Kearney, Webster3 hr
May 28, 4:06 PM CDTAreal Flood AdvisoryGIDFranklin3 hr
May 28, 12:49 PM CDTSpecial Weather StatementGIDPhillips26 min
May 28, 1:17 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks43 min
May 28, 1:22 PM CDTSpecial Weather StatementGIDSmith23 min
May 28, 1:56 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks49 min
May 28, 2:43 PM CDTSevere Thunderstorm WarningGIDPhillips47 min
May 28, 2:55 PM CDTAreal Flood AdvisoryGIDPhillips3 hr
May 28, 3:00 PM CDTSpecial Weather StatementGIDRooks30 min
May 28, 3:13 PM CDTSevere Thunderstorm WarningGIDRooks47 min
May 28, 3:48 PM CDTTornado WarningGIDPhillips, Rooks27 min
May 28, 5:19 PM CDTSpecial Weather StatementGIDRooks11 min
May 28, 5:38 PM CDTSpecial Weather StatementGIDRooks52 min
May 28, 6:01 PM CDTAreal Flood AdvisoryGIDPhillips, Rooks3 hr
May 28, 6:54 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks, Smith36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.